New York, 2013High Wind in New York, January 31, 2013
January 31, 2013 · NWS BGM · 4 events in 4 counties and zones
A strong low pressure system moved northeast from the central Great Lakes into southern Quebec, dragging a strong cold front across central New York.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved northeast from the central Great Lakes into southern Quebec, dragging a strong cold front across central New York.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jan 31, 4:54 AM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Jan 31, 4:54 AM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
454 AM EST THU JAN 31 2013
.SYNOPSIS...
COLDER AIR WORKING INTO THE AREA BEHIND A STRONG COLD FRONT WILL
PRODUCE STRONG GUSTY WINDS TODAY...IN ADDITION TO LAKE EFFECT
SNOWS DOWNWIND OF LAKES ERIE AND ONTARIO. BELOW NORMAL
TEMPERATURES AND SCATTERED SHOW SHOWERS WILL CONTINUE INTO THE
WEEKEND...DUE TO A COMBINATION OF LAKE EFFECT SNOW SHOWERS AND
WEAK UPPER LEVEL DISTURBANCES.
&&
.NEAR TERM /THROUGH TONIGHT/...
450 AM...DROPPED FLOOD WATCH FOR THER CNTRL SRN TIER AND PORTIONS
OF THE FINGER LAKES AS BACKEDGE OF STEADIER RAIN HAS EXITED THIS
RGN. MAY STILL SEE SOME MINOR FLOODING DUE TO RUNOFF BUT FLS'S
HANDLING THAT. CONVECTIVE FNTL LINE PRODUCED WIND GUSTS IN THE
40-50 MPH RECENTLY AT SYR/BGM. SYNOPTIC SCALE WINDS WILL BE
INCRSNG RAPIDLY LATER THIS MRNG ALL AREAS. PREV BLO...
BACKEDGE OF AREA OF STEADY RAIN AREA MOVING INTO WRN ZONES AS OF
315 AM...CLOSE TO THE PSN OF THE SFC CDFNT...AND WILL CONTINUE IT'S EWD
PROGRESS THROUGH THE EARLY MRNG HRS. SOME OF THE RAIN MAY MIX
BRIEFLY WITH SNOW BEFORE TAPERING OFF THIS MRNG. FLOOD WATCH
REMAINS ON EFFECT...WE HAVE ISSUED SOME FLS'S THUS FAR AND WILL
CONTINUE TO MONITOR CAREFULLY.
MAIN ISSUE TDA WILL BE THE STRONG WINDS DVLPNG THIS MRNG AND
CONTINUING INTO THE AFTN HRS. BASED ON OUR SUSTAINED AND PEAK WIND
GRIDS...WE ADDED STEUBEN...YATES AND SENECA COUNTIES INTO THE
WARNING.
SCATTERED SNOW SHOWERS ARE XPCTD TDA...MAILY DUE TO LAKE
INFLUENCES. WE COULD SEE -SHSN OFF LAKE ERIE ACRS PORTIONS OF THE
TWIN TIERS THIS AFTN/EVNG. POTNL FOR 2-4 INCHES ACRS PORTIONS OF
WRN STEUBEN TNGT. AFTN SHIFT CAN RE-ASSESS AND DETERMINE IF A LOW
END ADVISORY IS NEEDED HERE.
AS FOR THE NRN ONEIDA LES EVENT...THIS EVENT APPEARS TO BE SIMILAR
TO LAST WEEKS. THE ARW PERFORMED WELL IN THAT CASE...AND THIS
MRNG'S RUC ALSO SHOWS GOOD AGREEMENT EARLY ON IN THE PD. IT
APPEARS THAT THE BAND WILL NOT MAKE A MOVE INTO NRN ONEIDA UNTIL
LATE THIS AFTN...PERSISTING OVER THAT AREA TIL ARND 06Z BEFORE
DROPPING SWD AS FLOW BCMS MORE WNWLY. AS THIS OCCURS...MESO MDLS
SHOW THE BAND OVER LAKE ONTARIO DROPPING TO A PSN NEAR/ALONG THE
SRN SHORE OF LAKE ONTARIO LATE TNGT/TWDS DAYBREAK. THIS IS WHAT
OCCURRED WITH THE LAST BAND...AND RESULTED IN RAPID WEAKENING OF
TEH BAND OVER THE BGM CWA DUE (AT LEAST IN PART) TO THE LOSS OF
OVER-LAKE TRAJECTORY. THIS IS ALSO HINTED AT IN THE MESO MDLS FRI
MRNG. FOR NOW WE HAVE THE BAND DROPPING SWD INTO ONON/MAD IN THE
09-12Z TIME FRAME...WITH POTNL FOR LOW END ADVISORY ACCUMS MAINLY
OVER NW ONON. GIVEN THE NUMEROUS HEADLINES ALREADY IN EFFECT AND
THE FACT WE HAVE SOME TIME TO TAKE A CLOSER LOOK AT THIS...WE WILL
JUST MENTION THE POTNL IN THE HWO AND LET THE DAYSHIFT ISSUE
HEADLINES FOR THIS EVENT IF NEEDED.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A COUPLE OF CLIPPER-TYPE SYSTEMS WILL AFFECT THIS WEEKEND...WITH
SCATTERED SNOW SHOWERS. A MORE WDSPRD AREA OF LGT SNOW COULD DVLP
IN THE WARM ADVECTION PTRN AHEAD OF THE CLIPPER APRCHNG SAT NGT.
IN GNRL...CHC POPS FOR -SHSN AND BLO NORMAL TEMPS.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
GRIDS WERE ADJUSTED SOME TO ACCOUNT FOR LATEST HPC GUIDANCE AND
GFS/ECMWF MODELS. NO BIG CHANGE TO GOING FORECAST OVERALL...BUT I
DID UPGRADE POPS INTO LIKELY CATEGORY FOR CENTRAL NY AND AT LEAST
HIGHER CHANCE FOR NORTHEAST PA SUNDAY WITH FAIR AGREEMENT ON BEING
INVOLVED IN MERGER BETWEEN DEVELOPING COASTAL LOW AND INCOMING
NORTHERN STREAM SYSTEM/CLIPPER. COULD EASILY RESULT IN LIGHT
COATING OF SNOW. ANOTHER WEAK CLIPPER CONTINUES TO LOOK POSSIBLE
MONDAY NIGHT/TUESDAY.
PREVIOUS DISCUSSION...
FOLLOWED HPC GUIDANCE. MODELS ARE SIMILAR WITH NO LARGE STORMS.
REMAIN UNDER A NORTHEAST US UPPER LEVEL TROF. SEASONABLE WEATHER
WITH WEAK LOW PRESSURE SYSTEMS FOLLOWED BY LAKE EFFECT. ALL PRECIP
WILL BE SNOW WITH HIGHS AROUND 30 AND LOWS IN THE TEENS. THE WEAK
SYSTEMS GO THROUGH SUNDAY AND MONDAY NIGHT...WITH LAKE EFFECT ON
THE OTHER DAYS. COULD BE A 12 HOUR DRY BREAK BETWEEN SYSTEMS WITH
WEAK HIGH PRESSURE MON AFTN.
&&
.AVIATION /10Z THURSDAY THROUGH MONDAY/...
06Z UPDATE...
STRONG WET SYSTEM IS PROGRESSING THROUGH THE REGION. SSE WIND
AHEAD OF THE FRONT...WITH STRONG SSW FLOW NOT FAR OFF THE SURFACE.
FOR KRME AND KAVP...LIKELY MEETING LLWS THRESHOLD AND THUS
INCLUDED INITIALLY IN TAFS. HOWEVER...SURFACE WIND WILL ABRUPTLY
SHIFT TO SW WITH BRIEF HEAVY SHOWERS AS FRONT PASSES...WITH TIMING
AS INDICATED IN TAFS. THOUGH IFR NOT OUT OF QUESTION WITH
FRONT...MAINLY MVFR IS ANTICIPATED AND HAS OCCURRED UPSTREAM.
BEHIND FRONT...WINDS WILL HAVE A MUCH EASIER TIME MIXING
DOWN...MITIGATING ANY FURTHER LLWS BUT ALSO ALLOWING GUSTS
FREQUENTLY IN THE 30-40 KT RANGE. KSYR-KRME COULD EVEN GET A BIT
HIGHER THAN THAT THIS AFTERNOON. SCT-BKN CLOUD DECK DURING THE
DAYTIME HOURS...EVENTUALLY WITH SCT -SHSN AND MVFR CIG FOR SOME
TERMINALS. LAKE ONTARIO SNOW BAND WILL AT FIRST DEVELOP NORTH OF
THE AREA THIS AFTERNOON...BUT SHOULD EDGE SOUTH ENOUGH TO INVOLVE
KRME IN OCCASIONAL IFR VIS 00Z-06Z FRIDAY...AND NOT LONG AFTER
THAT FOR KSYR.
.OUTLOOK...
LATE THU NGT THRU SAT NGT...MVFR-IFR FROM LAKE -SHSN IN CENTRAL NY.
SUN...A COLD FRONT WITH POSSIBLE MVFR AND IFR SNOW
SUN NGT-MON...MORE MVFR/IFR LAKE -SHSN MAINLY CENTRAL NY.
&&
.HYDROLOGY...
CONSENSUS OF MODEL AND MAN MADE GUID PROGS PUTS 1 TO UP TO 2.5
INCHES WITH THE HEAVIEST RAIN AXIS FURTHER WEST ACROSS THE FINGER
LAKES AND CHEMUNG BASINS OF NY. WILL HAVE TWO BATCHES WITH THE
INITIAL BATCH ALREADY IN WRN PA AND WRN NY NOW. THIS FIRST BATCH
MOVES QUICKLY THROUGH THIS AFTN. RAINFALL THIS AFTN UP TO HALF AN
INCH. QUICK RESPONSE ON STREAMS BUT NO FLOODING INITIALLY. THE
COLD FRONT WILL COME THROUGH LATE EVE AND EARLY MORNING WITH MORE
HEAVY RAIN. ANOTHER QUICK INCH IN LESS THAN 6 HOURS WHICH WILL BE
MOSTLY RUNOFF. STREAMS AND RIVERS WILL RESPOND QUICKLY. FLASH
FLOODING POSSIBLE...FOLLOWED BY MINOR RIVER FLOODING.
FLOOD WATCH CONTINUES FOR ENTIRE CWA STARTING AT 4 PM INTO
THURSDAY MORNING. RIVER FLOOD WARNINGS JUST ISSUED FOR
WEST BRANCH DELAWARE RIVER AT WALTON
TIOUGHNIOGA RIVER AT CORTLAND
CHENANGO RIVER AT SHERBURNE
SUSQUEHANNA RIVER AT VESTAL
SUSQUEHANNA RIVER AT WAVERLY/SAYRE
SUSQUEHANNA RIVER AT TOWANDA
SUSQUEHANNA RIVER AT MESHOPPEN
SUSQUEHANNA RIVER NEAR WILKES-BARRE
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH UNTIL 7 AM EST THIS MORNING FOR PAZ039-040-043-044-
047-048-072.
WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR PAZ038>040-043-
044-047-048-072.
NY...FLOOD WATCH UNTIL 7 AM EST THIS MORNING FOR NYZ009-018-036-037-
044>046-056-057-062.
WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR NYZ023>025-044-
045-055-056-062.
HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR NYZ009-
015>018-022-036-037-046-057.
LAKE EFFECT SNOW WARNING FROM 1 PM THIS AFTERNOON TO 7 AM EST
FRIDAY FOR NYZ009.
&&
LONG TERM...MDP/TAC
AVIATION...MDP
HYDROLOGY...Hazardous weather outlook, Jan 31, 3:40 AM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
340 AM EST THU JAN 31 2013
NYZ023>025-044-045-055-056-062-PAZ038>040-043-044-047-048-072-010845-
SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-TIOGA-BROOME-SULLIVAN-
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
340 AM EST THU JAN 31 2013
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 7 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ009-010845-
NORTHERN ONEIDA-
340 AM EST THU JAN 31 2013
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 7 AM EST THIS MORNING...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
FLOOD WATCH.
LAKE EFFECT SNOW WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ018-036-037-010845-
ONONDAGA-MADISON-SOUTHERN ONEIDA-
340 AM EST THU JAN 31 2013
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 7 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A LAKE EFFECT SNOW BAND WILL DROP SOUTH INTO THE REGION LATE
TONIGHT. THERE IS THE POTENTIAL FOR LOW END ADVISORY LEVEL
ACCUMULATONS...MAINLY OVER NORTHWEST ONONDAGA COUNTY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ015>017-022-010845-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-
340 AM EST THU JAN 31 2013
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 7 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ046-057-010845-
OTSEGO-DELAWARE-
340 AM EST THU JAN 31 2013
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 7 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 31, 3:06 AM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
306 AM EST THU JAN 31 2013
NYZ022-311200-
STEUBEN-
INCLUDING THE CITIES OF...CORNING...HORNELL
306 AM EST THU JAN 31 2013
...FREEZING OF WET ROADS LIKELY AS TEMPERATURES QUICKLY FALL...
AFTER RAINFALL OVERNIGHT...TEMPERATURES ARE QUICKLY FALLING IN THE
WAKE OF A STRONG COLD FRONT. ROADWAYS THAT ARE STILL WET WILL BE
SUSCEPTIBLE TO FREEZING OVER EARLY THIS MORNING. THIS WILL OCCUR
FIRST AT HIGHER ELEVATIONS...AND EXPOSED SURFACES SUCH AS BRIDGES
AND OVERPASSES. FREEZING TEMPERATURES WILL THEN IMPACT VALLEY
LOCATIONS AS WELL TOWARDS DAWN.
MDP
Local storm report, Jan 31, 4:11 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
411 AM EST THU JAN 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLOOD ULSTER 41.85N 76.50W
01/31/2013 BRADFORD PA 911 CENTER
WATER OVER A ROAD IN ULSTER TOWNSHIP.
&&
MSEHigh Wind, Onondaga
- When
- January 31, 6:00 AM EST to 10:00 AM EST
- Where
- Onondaga forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 43.006, -76.195 (the zone’s center; the record gives no point)
A wind gust estimated to be around 50kts was recorded in the Syracuse area around 630 am on January 31, 2013.
High Wind, Southern Cayuga
- When
- January 31, 6:00 AM EST to 10:00 AM EST
- Where
- Southern Cayuga forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.010, -76.574 (the zone’s center; the record gives no point)
A wind gust estimated to be around 50kts knocked a tree down near Owasco fire station around 830 am on January 31, 2013.
High Wind, Yates
- When
- January 31, 8:00 AM EST to 10:30 AM EST
- Where
- Yates forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.633, -77.105 (the zone’s center; the record gives no point)
A wind gust of 55 kts was measured at KPEO at 749 am on January 31, 2013.
High Wind, Seneca
- When
- January 31, 8:00 AM EST to 10:30 AM EST
- Where
- Seneca forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 42.781, -76.824 (the zone’s center; the record gives no point)
Wind gusts were estimated to be over 50 knots during the morning of January 31, 2013.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, January 31, 201310 injured · $400,000 · 1 event
- High Wind and Strong Wind in Massachusetts, January 31, 2013$630,000 · 70 kt wind · 17 events
- Flooding in Virginia, January 31, 2013$760,000 · 6 events
- High Wind in New Jersey, January 31, 2013$331,000 · 51 kt wind · 7 events
- Flood and High Wind in New York, January 31, 2013$251,000 · 61 kt wind · 10 events
- High Wind in New York, January 31, 2013$150,000 · 55 kt wind · 13 events
- Debris Flow in Washington, January 31, 2013$250,000 · 1 event
- High Wind in Connecticut, January 31, 2013$180,000 · 68 kt wind · 6 events
- Damaging Winds in Virginia, January 31, 20132 injured · $59,000 · 65 kt wind · 8 events
- High Wind and Strong Wind in New York, January 31, 2013$90,000 · 50 kt wind · 9 events
- Damaging Winds in North Carolina, January 31, 2013$53,000 · 60 kt wind · 17 events
- High Wind in Connecticut, January 31, 2013$70,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422261, 422262, 422264, 422266.